Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Been on HCTZ and Metoprolol and changed metroprolol to lisinopril. Voice is hoarse, coughing, high BP and heart rate

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have been on HCTZ 25mg and Metoprolol 25 mg bid. My doc changed my metoprolol to lisinopril 10 mg and my voice is hoarse and coughing. (I had taken it in the past with same symptoms) On HCTZ and Lisinopril my BP is running 165/100, hr of 100-120 resting. He had mentioned ARBS and I think a calcium channel blocker would be better to lower HR and BP. Yes, I am a nurse, which in itself can be harmful. LOL
Posted Sun, 29 Sep 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 47 minutes later
Brief Answer:

Detailed Answer:

The harm on being a nurse depends on what type of nurse! You are actually being a very good nurse at identifying a change in terms of symptoms along with a change of medication, which, as you know in practice, usually is reflective of a side effect; most likely you are experiencing some side effects related to the ACE inhibitor, namely the dyr cough and hoarse voice; these are unlikely to resolve unless the medication is changed; if your physician wants to continue the same line of medications, then an ARB is reasonable; otherwise, a calcium channel blocker such as amlodipine would be good as well.

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Been on HCTZ and Metoprolol and changed metroprolol to lisinopril. Voice is hoarse, coughing, high BP and heart rate 10 minutes later
I thought arb and ace inhibitors basically do same thing..I am going off ace because of dry cough. But if ace is not working..arb is angiotensin block also...ccb just seems smarter to me..and will help hr more also?
Answered by Dr. Jorge Brenes-Salazar 5 minutes later
Brief Answer:
Similar but not the same

Detailed Answer:

They are quite similar in terms of their actions, they eventually reduce production of aldosterone, but ARBs do not have the cough side effect as they do not affect the metabolism of a substance called bradykinin, which is responsible for it. So, that is what we usually do in practice: change ACE for ARB. Trying a CCB is also reasonable; if you try the central CCB like verapamil and diltiazem they will also slow heart rate.


Dr B
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor